Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 3:44 PM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 7, 2020, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM MDT, 1 hour earlier.
Area forecast discussion, Jul 7, 2:44 PM MDT, 1 hour before
Area Forecast Discussion National Weather Service Great Falls MT 244 PM MDT Tue Jul 7 2020 .SYNOPSIS... Thunderstorms will exit Central MT this evening, as cooler air moves into the region for Wednesday. A warming trend is expected from Thursday into the weekend, with afternoon temperatures averaging about 5 to 10 degrees above normal on Saturday. The next chance for storms is on Friday, as a quick moving upper level disturbance moves through the region. && .DISCUSSION... Tonight through Thursday...Severe storms continue to push eastward through the region. The main threat will be large hail and damaging winds. An isolated tornado, mainly east of a line from Havre to Stanford would be possible. Most severe storms should exit our region by 7 PM or so. It turns a bit cooler on Wednesday, but warmer air returns on Thursday. Friday through Tuesday...There will be a chance for showers on Friday, as an upper level disturbance moves through. The main concern over the weekend and into early next week will be the potential for warmer temperatures over the weekend /increase winds. Wind speeds could approach high wind warning criteria from Sunday into Monday over North Central MT. Temperatures do start to cool a bit below normal by next Mon/Tue. Brusda && .AVIATION... Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period) A cold front will move from west to east across the region this afternoon. Thunderstorms, some with hail/strong winds will likely accompany the front. An isolated tornado is possible across Central MT. The storms exit our region generally by 01z Wednesday. Generally VFR conditions expected overnight and into the day Wednesday. Brusda For more detailed aviation weather and hazard information, please see: weather.gov/zlc NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 72 46 81 / 0 0 0 0 CTB 52 68 45 77 / 0 10 0 0 HLN 48 73 46 81 / 0 0 0 0 BZN 46 76 44 83 / 10 0 0 10 WYS 38 70 38 76 / 50 0 0 0 DLN 44 74 43 81 / 0 0 0 10 HVR 53 73 49 81 / 10 10 0 0 LWT 47 70 46 78 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 7, 3:10 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT Tue Jul 7 2020
MTZ015-054-055-072200-
Madison MT-Gallatin MT-Meagher MT-
310 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEAGHER...NORTHEASTERN
MADISON AND GALLATIN COUNTIES UNTIL 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Manhattan to 12 miles
northwest of Crescent Lake. Movement was northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Bozeman, Belgrade, Manhattan, Big Sky, Logan, Maudlow, Four Corners,
Amsterdam, Bozeman Hot Springs, Gallatin Gateway, Church Hill and
Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central and central Montana.
LAT...LON 4509 11130 4587 11144 4611 11130 4624 11073
4620 11072 4619 11078 4560 11080 4559 11086
4553 11086 4552 11092 4536 11092 4535 11104
4514 11104
TIME...MOT...LOC 2110Z 203DEG 37KT 4601 11127 4519 11119
JANGLINLocal storm report, Jul 7, 3:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 SSW GALLATIN GATEWAY 45.56N 111.21W
07/07/2020 E0.70 INCH GALLATIN MT TRAINED SPOTTER
&&
SLALocal storm report, Jul 7, 3:28 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 2 NNW COFFEE CREEK 47.38N 110.10W
07/07/2020 E0.88 INCH FERGUS MT PUBLIC
HAIL UP TO NICKEL SIZE. TIME/LOCATION
ESTIMATED.
&&
BRUSDASpecial weather statement, Jul 7, 3:30 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Great Falls MT 330 PM MDT Tue Jul 7 2020 MTZ011-047-072215- Hill-Blaine- 330 PM MDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND NORTHEASTERN HILL COUNTIES... At 329 PM MDT, a strong thunderstorm was located near Havre, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Havre, Chinook, Beaver Creek and Lohman. This includes the following highways... Highway 2 between mile markers 375 and 412. Highway 87 between mile markers 102 and 111. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central Montana. LAT...LON 4833 10964 4844 10987 4892 10981 4860 10902 TIME...MOT...LOC 2129Z 218DEG 30KT 4850 10960 TP
Local storm report, Jul 7, 3:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 5 ENE FORESTGROVE 47.03N 108.98W
07/07/2020 E50 MPH FERGUS MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 50 MPH. STORM
STILL APPROACHING.
&&
BRUSDALocal storm report, Jul 7, 3:43 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 SE HAVRE 48.51N 109.64W
07/07/2020 E0.25 INCH HILL MT TRAINED SPOTTER
&&
MLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:59 AM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| Jul 7, 7:15 AM MDT | Special Weather Statement | TFX | Glacier | 30 min |
| Jul 7, 7:47 AM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 7, 11:30 AM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jul 7, 11:36 AM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Jul 7, 12:39 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Jul 7, 12:40 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jul 7, 12:53 PM MDT | Special Weather Statement | TFX | Gallatin | 37 min |
| Jul 7, 1:10 PM MDT | Special Weather Statement | TFX | Meagher | 35 min |
| Jul 7, 1:27 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jul 7, 1:27 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 33 min |
| Jul 7, 1:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 32 min |
| Jul 7, 1:35 PM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Jul 7, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 47 min |
| Jul 7, 1:48 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 7, 1:52 PM MDT | Special Weather Statement | TFX | Liberty | 38 min |
| Jul 7, 1:56 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 18 min |
| Jul 7, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 26 min |
| Jul 7, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 47 min |
| Jul 7, 2:29 PM MDT | Special Weather Statement | TFX | Gallatin | 31 min |
| Jul 7, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 59 min |
| Jul 7, 2:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:10 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:30 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jul 7, 3:33 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jul 7, 3:55 PM MDT | Tornado Warning | TFX | Fergus | 20 min |
| Jul 7, 4:04 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Jul 7, 4:09 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Jul 7, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 7, 4:21 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 9 min |
| Jul 7, 4:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 21 min |
| Jul 7, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 17 min |
| Jul 7, 5:38 PM MDT | Special Weather Statement | TFX | 22 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.